Indiana, 2013

Flood and Damaging Winds in Indiana, May 27, 2013

May 27, 2013 · NWS IND · 3 events in 2 counties and zones

Isolated thunderstorms on the afternoon of the 27th developed in the vicinity of a warm front over northern portions of central Indiana. Gusty winds associated with one of the storms as it moved across Madison County took down trees, power poles and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
$500
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Isolated thunderstorms on the afternoon of the 27th developed in the vicinity of a warm front over northern portions of central Indiana. Gusty winds associated with one of the storms as it moved across Madison County took down trees, power poles and power lines. The town of Elwood was impacted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 27, 3:49 PM EST, 46 minutes earlier.

Area forecast discussion, May 27, 3:49 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
449 PM EDT MON MAY 27 2013

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 257 PM EDT MON MAY 27 2013

A WARM FRONT WILL LIFT NORTH OF CENTRAL INDIANA TONIGHT BRINGING
THUNDERSTORMS WITH IT. UPPER DISTURBANCES WILL KEEP CHANCES FOR RAIN
AROUND INTO TUESDAY EVENING...THEN DRY WEATHER WILL RULE INTO
THURSDAY AS AN UPPER RIDGE BUILDS IN. RAIN CHANCES RETURN FOR FRIDAY
INTO THE WEEKEND WITH ANOTHER SYSTEM.

TEMPERATURES WILL BE WARM THROUGH THE WORK WEEK THEN COOL TO NEAR
AVERAGE FOR THE WEEKEND.

&&

.NEAR TERM /LATE THIS AFTERNOON AND TONIGHT/...

ISSUED AT 257 PM EDT MON MAY 27 2013

AN MCV IS GENERATING THUNDERSTORMS ACROSS MISSOURI AND ILLINOIS
EARLY THIS AFTERNOON. IN ADDITION...SCATTERED CONVECTION IS TRYING
TO DEVELOP IN THE VICINITY OF THE WARM FRONT ACROSS CENTRAL
INDIANA.

INSTABILITY HAS INCREASED ACROSS CENTRAL INDIANA THIS AFTERNOON WITH
SOME SUNSHINE BREAKING THROUGH...AND IN THE WARM HUMID AIRMASS
BEHIND THE WARM FRONT. WITH THIS ATMOSPHERE IN PLACE...FEEL THE
STORMS ACROSS ILLINOIS SHOULD HOLD TOGETHER AS THEY PUSH INTO THE
AREA.

BASED ON LATEST MOVEMENT OF THE STORMS FEEL THE NORTHERN HALF OF THE
FORECAST AREA HAS THE BEST CHANCES FOR THUNDERSTORMS. THUS WILL GO
LIKELY POPS LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS THE
NORTH...WITH CHANCE POPS SOUTH. AS SPC HAS NOTED THERE COULD BE SOME
SEVERE STORMS...WITH DAMAGING WINDS THE PRIMARY THREAT.

CHANCES FOR RAIN WILL THEN DIMINISH DURING THE LATE EVENING...BUT
FEEL THAT THEY MAY INCREASE AGAIN OVERNIGHT WITH A POSSIBLE
THUNDERSTORM COMPLEX DEVELOPING TO THE WEST. WILL BUMP POPS BACK UP
OVERNIGHT...BUT KEEP THEM IN THE CHANCE CATEGORY AS UNCERTAINTY IS
HIGH ON HOW ANY COMPLEX WILL DEVELOP AND MOVE.

WENT CLOSE TO OR ABOVE WARMER OF THE MOS NUMBERS FOR LOWS GIVEN
EXPECTED CLOUD COVER AND WARM AIR BEHIND THE WARM FRONT.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...

ISSUED AT 257 PM EDT MON MAY 27 2013

FOCUS IS ON CHANCES FOR RAIN THROUGH THE PERIOD. FOR THE MOST PART
MODELS ARE CLOSE ENOUGH THAT A BLEND CAN BE USED...ALTHOUGH SOME OF
THEM APPEAR TO SUFFER FROM CONVECTIVE FEEDBACK ISSUES.

ALTHOUGH WARM FRONT WILL BE NORTH OF THE AREA EARLY ON
TUESDAY...MODELS STILL SHOW SOME UPPER DISTURBANCES MOVING ACROSS
THE AREA DURING THE DAY. SPC ALSO HAS THE NORTHERN AREA IN A SLIGHT
RISK FOR SEVERE STORMS. WITH THE DISTURBANCES AND THE WARM FRONT
STILL IN THE VICINITY IF NOT ACTUALLY IN THE AREA...FEEL THAT CHANCE
POPS ARE WARRANTED ACROSS MUCH OF THE AREA. WENT CLOSER TO THE
WARMER MAV FOR TEMPERATURES GIVEN HOW WARM THE AIRMASS IS TODAY
BEHIND THE FRONT.

KEPT LINGERING LOW CHANCES FOR STORMS ACROSS THE FAR NORTH TUESDAY
EVENING...THEN WENT DRY AS FORCING FINALLY WANES. WENT CLOSER TO THE
WARMER MOS NUMBERS FOR LOWS IN THE WARM AND HUMID AIRMASS.

UPPER RIDGE THEN BUILDS IN AND PROVIDES DRY CONDITIONS FOR WEDNESDAY
AND WEDNESDAY NIGHT. MODELS ARE TRYING TO SHOW SOME CONVECTION ON
THURSDAY...BUT WOULD LIKE TO SEE MORE CONSISTENCY IN THEM BEFORE
ADDING CONVECTION THEN. THUS CONTINUED DRY FORECAST THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...

ISSUED AT 212 PM EDT MON MAY 27 2013

EXTENDED IN GOOD AGREEMENT ON RETURN GULF FLOW AHEAD OF A SLOW
MOVING FRONTAL SYSTEM THAT IS EXPECTED TO SLIDE SOUTHEAST TO
NORTHWEST INDIANA BY SUNDAY MORNING AND SOUTH OF INDIANA LATE
SUNDAY. UPPER DISTURBANCES WILL LIFT NORTHEAST ACROSS CENTRAL
INDIANA AHEAD OF THE FRONT...AND AROUND THE BASE OF UPPER MIDWEST
LOW. THESE SOURCES OF LIFT IN ADDITION TO INCREASING MOISTURE AND
INSTABILITY WILL BRING THUNDERSTORM CHANCES TO CENTRAL INDIANA
THURSDAY NIGHT THROUGH SUNDAY PER THE ALLBLEND.

MID 80S TEMPERATURES LOOK GOOD FOR FRIDAY...BUT INCREASING CLOUDS
SHOULD LIMIT AFTERNOON HIGHS A BIT ON SATURDAY AND SUNDAY. ALLBLEND
LOOKS GOOD.

&&

.AVIATION /DISCUSSION FOR THE 272100Z TAF ISSUANCE/...

ISSUED AT 449 PM EDT MON MAY 27 2013

CONVECTIVE COMPLEX CONTINUES TO MOVE E/NE ACROSS CENTRAL ILLINOIS AT
2030Z...WITH ADDITIONAL SCATTERED CONVECTIVE DEVELOPMENT ALONG THE
WARM FRONT ACROSS NORTHERN PORTIONS OF THE FORECAST AREA. ALL SHORT
RANGE MODEL GUIDANCE TRACKS THE CONVECTIVE COMPLEX OVER ILLINOIS
INTO THE FORECAST AREA EARLY THIS EVENING. ALL TERMINALS WILL BE
IMPACTED BY THE COMPLEX THIS EVENING...WITH POTENTIAL FOR GUSTY
WINDS AND IFR CONDITIONS WITHIN HEAVIER STORMS. BIGGEST IMPACTS
LIKELY TO BE AT KHUF AND KLAF WHERE WIND GUSTS WITH STORMS MAY BE IN
EXCESS OF 40KTS.

18Z DISCUSSION FOLLOWS.

RAPID REFRESH SUGGESTS NORTHERN MISSOURI CONVECTIVE COMPLEX WILL
STICK TOGETHER AND REACH HUF AND BMG AFTER 22Z. IND AND LAF ARE MORE
PROBLEMATIC AS TO WHETHER THE NORTHERN EDGE OF THE SYSTEM WILL CLIP
THEM. FOR THAT REASONING WILL GO WITH TEMPO GROUP AT HUF AND BMG AND
VCTS AT IND AND LAF AFTER 22Z. PRIOR TO THAT...COULD SEE SOME POP UP
SHOWERS OR A THUNDERSTORM. WILL WAIT UNTIL LAST MINUTE TO DECIDE
WHETHER TO THROW IN A VCTS OR TEMPO GROUP FOR THOSE. AFTER THE
MISSOURI COMPLEX MOVES SOUTHEAST OF THE TAF SITES...MORE STORMS
POSSIBLE UPSTREAM ESPECIALLY AFTER 05Z AND AT LAF. DUE TO THE
UNCERTAINTY ON TIMING AND COVERAGE...WILL ONLY GO WITH VCTS AFTER
05Z AND END POPS AT 15Z AS THE WARM FRONT WILL BE WELL TO THE NORTH
BY THEN. WARM FRONT SHOULD BE NEAR A HUF-BMG LINE BY ISSUANCE TIME
AND REACH LAF AND IND AROUND 20Z. WINDS WILL BE SOUTHEAST 10 TO 15
KNOTS AT IND AND BMG TO START AND THEN SWITCH TO SOUTH WITH THE
FRONTAL PASSAGE. WINDS WILL PICK UP TOMORROW TO AROUND 15 KNOTS BY
15Z.

VFR CONDITIONS TO START OFF BUT MVFR/IFR EXPECTED IN THUNDERSTORMS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....MK
AVIATION...MK/RYAN

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, May 27, 3:13 PM EST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
413 PM EDT MON MAY 27 2013

INZ021-028>031-035>049-051>057-060>065-067>072-282015-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
413 PM EDT MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: SCATTERED TO NUMEROUS THUNDERSTORMS.

HAZARDS: LIGHTNING...HAIL...DAMAGING WINDS...HEAVY RAINFALL.

TIMING: THUNDERSTORMS WILL BE POSSIBLE THROUGH THE NIGHT. BEST
CHANCES FOR SEVERE STORMS WILL BE BEFORE 1100 PM.

DISCUSSION: AN AREA OF THUNDERSTORMS WILL MOVE INTO CENTRAL
INDIANA THIS EVENING. SOME OF THESE STORMS MAY BE
SEVERE...ESPECIALLY ACROSS THE WESTERN HALF OF THE AREA. OTHER
SCATTERED STORMS WILL CONTINUE THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: SCATTERED THUNDERSTORMS ARE POSSIBLE ON TUESDAY AND
AGAIN ON FRIDAY THROUGH SUNDAY. SOME OF THE STORMS COULD BE SEVERE
ON TUESDAY...MAINLY ACROSS AREAS NORTH OF INTERSTATE 70. LIGHTNING
IS A THREAT FROM ANY THUNDERSTORM.

DISCUSSION: WEAK UPPER LEVEL DISTURBANCES WILL CONTINUE TO PASS
THROUGH THE OHIO VALLEY AS A WARM FRONT PASSES TO THE NORTH...BRINGING
SCATTERED SHOWERS AND THUNDERSTORMS TUESDAY. THUNDERSTORMS WILL BE
POSSIBLE AGAIN ON FRIDAY THROUGH SUNDAY AS A COLD FRONT APPROACHES
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED INTO THIS EVENING...ESPECIALLY
ACROSS THE WESTERN HALF OF CENTRAL INDIANA. SPOTTERS MAY BE NEEDED
ON TUESDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, May 27, 4:08 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
508 PM EDT MON MAY 27 2013

INZ029-030-036-272200-
CLINTON-MONTGOMERY-TIPPECANOE-
508 PM EDT MON MAY 27 2013

...STRONG THUNDERSTORM ADVISORY FOR WESTERN CLINTON...NORTHEASTERN
MONTGOMERY AND SOUTHEASTERN TIPPECANOE COUNTIES UNTIL 600 PM EDT...

AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF CRAWFORDSVILLE...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FRANKFORT...
  CLARKS HILL...
  COLFAX...
  DAYTON...
  MULBERRY...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4045 8669 4043 8669 4043 8667 4025 8643
      4018 8662 4018 8669 4015 8669 4007 8689
      4023 8708 4047 8673
TIME...MOT...LOC 2108Z 231DEG 23KT 4020 8692

TDUD

The radar

The Indianapolis radar (KIND), 74 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Madison

When
May 27, 4:35 PM EST
Where
Madison County, 0.79 mi NW of Elwood
Measured
56 kt (64 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
40.277, -85.842

Utility poles were downed in downtown Elwood by the hospital near the intersection of State Roads 13 and 28 due to damaging thunderstorm wind gusts. State Road 13 was closed due to sparking lines on the road and poles leaning into the roadway.

Thunderstorm Wind, Madison

When
May 27, 4:45 PM EST
Where
Madison County, 1.74 mi SW of Dundee
Measured
56 kt (64 mph) estimated gust
Property damage
$18,000
Reported by
Emergency Manager
Coordinates
40.250, -85.770

Three power poles were broken and several others were leaning near the intersection of County Roads 500 West and 1000 North due to damaging thunderstorm wind gusts. One or more of the poles were described as being major poles.

Flood, Tipton

When
May 27, 7:28 PM EST to 9:30 PM EST
Where
Tipton County, 1.9 mi SSW of Tipton to 2.02 mi SSW of Tipton
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$500
Reported by
Trained Spotter
Coordinates
40.256, -86.068

Road flooding was reported from the southern part of the county due to thunderstorm heavy rainfall. Some roads were impassable.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456570, 456574, 456578.